Inventiones mathematicae

, 178:23 | Cite as

Regulator constants and the parity conjecture

Article

Abstract

The p-parity conjecture for twists of elliptic curves relates multiplicities of Artin representations in p-Selmer groups to root numbers. In this paper we prove this conjecture for a class of such twists. For example, if E/ℚ is semistable at 2 and 3, K/ℚ is abelian and K is its maximal pro-p extension, then the p-parity conjecture holds for twists of E by all orthogonal Artin representations of \(\mathop{\mathrm{Gal}}(K^{\infty}/{\mathbb{Q}})\) . We also give analogous results when K/ℚ is non-abelian, the base field is not ℚ and E is replaced by an abelian variety. The heart of the paper is a study of relations between permutation representations of finite groups, their “regulator constants”, and compatibility between local root numbers and local Tamagawa numbers of abelian varieties in such relations.

Mathematics Subject Classification (2000)

11G05 11G07 11G10 11G40 19A22 20B99 

References

  1. 1.
    Birch, B.J., Stephens, N.M.: The parity of the rank of the Mordell-Weil group. Topology 5, 295–299 (1966) MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Bosch, S., Liu, Q.: Rational points of the group of components of a Néron model. Manuscr. Math. 98(3), 275–293 (1999) MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Coates, J., Fukaya, T., Kato, K., Sujatha, R.: Root numbers, Selmer groups and non-commutative Iwasawa theory. J. Algebraic Geom. (2007, to appear) Google Scholar
  4. 4.
    Deligne, P.: Valeur de fonctions L et périodes d’intégrales. In: Borel, A., Casselman, W. (eds.) Automorphic Forms, Representations and L-Functions, Part 2. Proc. Symp. in Pure Math., vol. 33, pp. 313–346. AMS, Providence (1979) Google Scholar
  5. 5.
    Dokchitser, T., Dokchitser, V.: Parity of ranks for elliptic curves with a cyclic isogeny. J. Number Theory 128, 662–679 (2008) MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Dokchitser, T., Dokchitser, V.: On the Birch–Swinnerton-Dyer quotients modulo squares. Ann. Math. (2006, to appear). arXiv:math.NT/0610290
  7. 7.
    Dokchitser, T., Dokchitser, V.: Self-duality of Selmer groups. Math. Proc. Camb. Philos. Soc. 146, 257–267 (2009) MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Dokchitser, V.: Root numbers of non-abelian twists of elliptic curves, with an appendix by T. Fisher. Proc. Lond. Math. Soc. 91(3), 300–324 (2005) MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Faltings, G.: Endlichkeitssätze für abelsche Varietäten über Zahlkörpern. Invent. Math. 73(3), 349–366 (1983) MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Fröhlich, A., Queyrut, J.: On the functional equation of the Artin L-function for characters of real representations. Invent. Math. 20, 125–138 (1973) MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Greenberg, R.: On the Birch and Swinnerton-Dyer conjecture. Invent. Math. 72(2), 241–265 (1983) MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Greenberg, R.: Iwasawa theory, projective modules and modular representations. Preprint (2008) Google Scholar
  13. 13.
    Grothendieck, A.: Modèles de Néron et monodromie. In: Séminaire de Géométrie 7, Exposé IX. LNM, vol. 288. Springer, Berlin (1973) Google Scholar
  14. 14.
    Guo, L.: General Selmer groups and critical values of Hecke L-functions. Math. Ann. 297(2), 221–233 (1993) MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Hachimori, Y., Venjakob, O.: Completely faithful Selmer groups over Kummer extensions. In: Documenta Mathematica, Extra Volume: Kazuya Kato’s Fiftieth Birthday, pp. 443–478 (2003) Google Scholar
  16. 16.
    Kim, B.D.: The parity theorem of elliptic curves at primes with supersingular reduction. Compos. Math. 143, 47–72 (2007) MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Kim, B.D.: The parity conjecture over totally real fields for elliptic curves at supersingular reduction primes. Preprint Google Scholar
  18. 18.
    Kramer, K.: Arithmetic of elliptic curves upon quadratic extension. Trans. Am. Math. Soc. 264(1), 121–135 (1981) MATHCrossRefGoogle Scholar
  19. 19.
    Kramer, K., Tunnell, J.: Elliptic curves and local ε-factors. Compos. Math. 46, 307–352 (1982) MATHMathSciNetGoogle Scholar
  20. 20.
    Mazur, B., Rubin, K.: Finding large Selmer ranks via an arithmetic theory of local constants. Ann. Math. 166(2), 579–612 (2007) MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Mazur, B., Rubin, K.: Growth of Selmer rank in nonabelian extensions of number fields. Duke Math. J. 143, 437–461 (2008) MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Milne, J.S.: On the arithmetic of abelian varieties. Invent. Math. 17, 177–190 (1972) MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Milne, J.S.: Arithmetic duality theorems. Perspect. Math. 1 (1986) Google Scholar
  24. 24.
    Monsky, P.: Generalizing the Birch-Stephens theorem. I: Modular curves. Math. Z. 221, 415–420 (1996) MATHMathSciNetGoogle Scholar
  25. 25.
    Nekovář, J.: Selmer complexes. Astérisque 310 (2006) Google Scholar
  26. 26.
    Nekovář, J.: On the parity of ranks of Selmer groups IV, with an appendix by J.-P. Wintenberger. Compos. Math. (2009, to appear) Google Scholar
  27. 27.
    Nekovář, J.: Growth of Selmer groups of Hilbert modular forms over ring class fields. Ann. E.N.S., Sér. 4, 41(6), 1003–1022 (2008) MATHGoogle Scholar
  28. 28.
    Raynaud, M.: Variétés abéliennes et géométrie rigide. Actes Congr. Int. Nice 1, 473–477 (1970) Google Scholar
  29. 29.
    Rohrlich, D.: The vanishing of certain Rankin-Selberg convolutions. In: Automorphic Forms and Analytic Number Theory, pp. 123–133. Les publications CRM, Montreal (1990) Google Scholar
  30. 30.
    Rohrlich, D.: Elliptic curves and the Weil-Deligne group. In: Elliptic Curves and Related Topics. CRM Proc. Lecture Notes, vol. 4, pp. 125–157. Am. Math. Soc., Providence (1994) Google Scholar
  31. 31.
    Rohrlich, D.: Galois theory, elliptic curves, and root numbers. Compos. Math. 100, 311–349 (1996) MATHMathSciNetGoogle Scholar
  32. 32.
    Rohrlich, D.: Scarcity and abundance of trivial zeros in division towers. J. Algebraic Geom. 17, 643–675 (2008) MATHMathSciNetGoogle Scholar
  33. 33.
    Rohrlich, D.: Galois invariance of local root numbers. Preprint (2008) Google Scholar
  34. 34.
    Sabitova, M.: Root numbers of abelian varieties and representations of the Weil-Deligne group. Ph.D. thesis, Univ. Pennsylvania (2005) Google Scholar
  35. 35.
    Sabitova, M.: Root numbers of abelian varieties. Trans. Am. Math. Soc. 359(9), 4259–4284 (2007) MATHCrossRefMathSciNetGoogle Scholar
  36. 36.
    Serre, J.-P.: Abelian l-adic Representations and Elliptic Curves. Addison-Wesley, Reading (1989) Google Scholar
  37. 37.
    Serre, J.-P.: Linear Representations of Finite Groups, GTM 42. Springer, Berlin (1977) Google Scholar
  38. 38.
    Silverman, J.H.: The Arithmetic of Elliptic Curves, GTM 106. Springer, Berlin (1986) Google Scholar
  39. 39.
    Silverman, J.H.: Advanced Topics in the Arithmetic of Elliptic Curves, GTM 151. Springer, Berlin (1994) Google Scholar
  40. 40.
    Tate, J.: Number theoretic background. In: Borel, A., Casselman, W. (eds.) Automorphic Forms, Representations and L-Functions, Part 2. Proc. Symp. in Pure Math., vol. 33, pp. 3–26. AMS, Providence (1979) Google Scholar
  41. 41.
    Tate, J.: On the conjectures of Birch and Swinnerton-Dyer and a geometric analog. Séminaire Bourbaki, 18e année, no. 306 (1965/66) Google Scholar

Copyright information

© Springer-Verlag 2009

Authors and Affiliations

  1. 1.Robinson CollegeCambridgeUK
  2. 2.Gonville & Caius CollegeCambridgeUK

Personalised recommendations